From Connecticut, USA:
My 3 year old daughter was diagnosed with Type 1 at 13 months of age. She has had Chronic Ear Infections (in the winter months) associated with colds and has been given antibiotics which have usually taken care of the infection. Several weeks ago, after having 5 infections so far this winter season, her pediatrician prescribed (along with an antibiotic) prednisilone to reduce swelling so the fluid could drain from her ears. This immediately sent her blood glucose levels soaring into the 300s! I was alarmed and called her Ped. Endo., who had me increase her NPH insulin dosage due to the fact that the prednisilone suppressed the insulin in her bloodstream. I took her off the prednisilone after 3 days because that consistent high blood glucose level was really taking its toll on my daughter, and I couldn't seem to knock it down no matter how aggressive I got with the insulin.
My first question is: Shouldn't the pediatrician or the pharmacist have been aware of the drug interaction and warned me? Another question is: Is there a list somewhere that I could obtain which states some of these potential problems?
I always tell parents to let me know of any medicines started by other doctors for any reason.
Additional comments from Dr. Quick:Also, see Your doctor advises using steroids.
Original posting 27 May 1999
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:04
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.